I have been successfully rotating opiates for a couple of years. However,they are now causing insomnia and I feel that I need to stop taking them for a prolonged period to "reset" my brain.So I need an alternative. I can't take Gabapentin. I am aware from the horror stories on here of the dangers of augmentation from taking dopamine agonists. But I am wondering whether it's possible to avoid augmentation by keeping the dose low and also not taking them every day- maybe every other day. Does anyone have any experience of using them in this way? And did you experience any augmentation?x
Can augmentation be avoided on DA's? - Restless Legs Syn...
Restless Legs Syndrome
Yes, I think so.
Augmentation is when symptoms worsen and spread into daytime hours and other body parts. Usually, it starts with tolerance, i.e. when the initially effective dose of the DA becomes less effective.
I found that when I stopped the DA upon more or less the first signs of tolerance (but it may take a few days to realise and assess it IS tolerance) I did not develop augmentation and could easily switch to another type of medicine. Even without any withdrawal. But then my effective DA dose was relatively low (0.75 or later 0.25mg). I have done this twice now and will soon have to stop and switch another time.
And do NOT switch to another DA, and strenger one (from ropinerole to pramipexole) or a DA with 24h coverage (Neupro patch).
Try and be watchful. And take the lowest fairly effective dose of the DA. Good luck and keep us posted about how you get on.
Yes- it is possible to do as you propose.
Keep the dose low and maybe use for only a few days at a time.
This is a question I wanted to ask, so thanks!
The idea of using them intermittently is very seductive, eg. for when you could really do with a reliable nights sleep, weekend away etc.
I have augmented on Pramipexole and have no wish to do that again, if I’d known about augmentation maybe I would have only taken them intermittently anyway!
Same here. IF I'D KNOWN. I would have chosen not to increase my dose. and probably would have tried to take them intermittently as well. ...I did learn that you can't just blindly trust your doctor. You've got to educate yourself!
There is an article on drug holidays which is relevant... rls.org/file/drug-holidays-...
I think this article is really interesting. When we start treatment we sign up to something that really we are only going to stop if it doesn't work for us, so we'll never know if we continue to need it. With a drug holiday we get the chance to see our baseline symptoms on a regular basis....what if things improve?? Also, would be interesting to start on a half tab of 0.088 pramipexole.
Cheers for this.x
I was really happy with Pramipexole initially, never had any ill effects other than when the augmentation started at about 18 months.
I think I could put up with intermittent withdrawal symptoms, and maybe with my current iron supplementation it would be less likely and I would start off with a fraction of a dose.
Thank you for making me think about this! Do let us know what you do.
All the best
I think this is an interesting issue. Dr. Buchfuhrer is resistant to any return to d/as post-augmentation but I resumed pramipexole about this time last year. I had a horrendous withdrawal in 2016 after about 10 years of gradual dose increase. I am still experimenting with how to manage the pramipexole but two things are immutable. I never take more than 0.088mg - I usually take half a tablet (0.044) - and I keep my iron intake high as there are studies which show a link between low iron and augmentation. I also take a reasonable dose of naltrexone (up to about 9mg) as I read of one person who found their dopamine agonist induced augmentation and impulse control issues were immediately reversed by naltrexone - though that person was on a high dose of naltrexone - 25mg from memory - to assist with an eating compulsion and was quite overweight.
At first, I used 0.044mg 5 days out of 7 but now I take it full time and introduce short breaks every 4 to 6 months. I have just had a five day break. I meant to take longer but have had to return to work early and I found that I did not experience any withdrawal symptoms, in fact my rls was reasonably mild, so I figured I had not developed any significant dependence, still less augmentation. The breaks are a bit tricky because the naltrexone interferes with the effectiveness of opioids and, like you, the anti-convulsants don't work well for me. It is hard to say if the naltrexone is helping to keep the pramipexole under control or not.
For the sake of completeness I should probably say that my original augmentation was not terribly severe in spite of a very high dose of pramipexole. I did not experience the really awful symptoms of augmentation that I read of on here - symptoms didn't spread to other body parts (although they did during the withdrawal process) though they were more severe and came on earlier in the day. I think I have a fairly high drug tolerance.
Thanks for your response it's very helpful. How high to do keep your iron? Around 100? 5 days out of 7 would be a great starting point for me.x
Yes 5 days out of 7 was bliss to start off with ... and then I got greedy! So far I seem to be getting away with relying on pramipexole as my main treatment - long may it last. I do think it is important to proceed with extreme caution and given the attitude of most experts in the field (which is against resuming d/as post augmentation), I would hesitate actually to recommend it but ...
Unfortunately, I don't know what my iron levels currently are. When I last measured - about 4 months ago - they were 68 which was a disappointing reduction. Since then I started using the patches that Joolsg suggested as well as a 20mg tablet of gentle iron every other day. I have a suspicion that my levels are higher thanks to introducing the patches because symptoms are good at the moment. I must go and get them checked again. We pay €30 for the test here and it (together with the needle) is a slight disincentive.
I recently read a post on another rls forum about proferin heme iron polypeptide supplement with a link to an article which suggested that this supplement could result in increased levels commensurate with an iv iron transfusion. SO I am going to order this supplement as soon as I get organised.
Hi ID, I don’t know how you find the time to do all this research/ browsing of articles on RLS. Do you still have the link to the proferin heme iron polypeptide aupplement paper? I would love to read it. I am being lazy as I haven’t yet tried to google....
I only ever have the time for these things when I am supposed to be working ...
Other articles show up on google. As you know I am no scientist but I leap on possible good news as fruit flies on that sad last banana. Once I get round to ordering the supplement I may start a thread to alert others - particularly those who struggle to get an iv iron transfusion.
You made me laugh 😂.
Incidentally, do you still take the glucosamine / chondroitine? I do, once daily one tablet. That is, if I don’t forget...
The patches sound great. Where do you get them from? The proferin heme iron polypeptide sounds even better.I would be keen to hear how you get on with it.Yep paying for a test is defo a disincentive!x
Since you refer to the iron test cost in Euro, which patches are you using that are (I assume) available in the EU? I hadn't found any when I was looking before.
can you tell me what the patches are called ID? I think I'd like to try them.
Apologies for delay in responding - I have been very occupied these past few months and don't have time to come on here as often as I would like. I am at work at the moment and don't have the patches with me so can't advise the actual name but they are the regular iron patches that are available at the patchmd.com website. If you go on there you should see them. Good luck.
Small doses will not necessarily spare you from augmentation, but small doses plus regular drug holidays probably will - at least for quite a long time.
I agree with Parminter. I augmented fairly quickly on a low dose. And I have read at least one other story on this forum from someone augmenting more quickly and on a lower dose than mine.
Have you tried Methadone? Insomnia from opiates sounds a bit off to me.
I experienced profound insomnia when using opioids to manage my rls. I would lie awake all night - mellow and symptom free during the night but useless the next day. From what I have read, this is a phenomenon associated with rls in some sufferers. I was taking oxycontin however, not methadone but I have heard of it affecting some sufferers on methadone also. I experience something similar but milder when I take kratom.
I tend to have the same issue, albeit less extreme, on kratom. Melatonin seems to help.
I highly recommend you give Methadone a try. Ive been on it for a year with 0 issues. I was on Trazodone along with it for some time and the combination worked like magic!
Yes i have been on Neupropatch for about 7 years .Never upped the dose i stick to the lowest which is 1mg patch .I take regular breaks and up my low dose Zomorph during the break taking an odd Co Codamol as needed x
Thanks for this Pippins2. How regularly do you take breaks and for how long?x
Not what you're looking for?
You may also like...
have developed a regime that has so far avoided augmentation. I can't be sure it's ALL down to the...
forever! I'm wondering whether gabapentin is also a drug that can cause augmentation. I've been on...
started on Neupro patches, 2mg. Having augmented on pramipexole I am aware of the high risk of...
pregabalin suffered Augmentation compared to 8% of those taking Pramipexole. I am also aware that a...
I seem to be augmenting on it, I've augmented on everything, tramadol, dopamine agonists, etc.. I...